MAUDE Adverse Event Report: STRYKER GMBH DISTAL LATERAL FEMUR PLATE AXSOS 3 FOR RIGHT FEMUR 14 HOLE / L310MM; PLATE, FIXATION, BONE

STRYKER GMBH DISTAL LATERAL FEMUR PLATE AXSOS 3 FOR RIGHT FEMUR 14 HOLE / L310MM; PLATE, FIXATION, BONE
Catalog Number 627644
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Fall (1848); Failure of Implant (1924)
Date of Event 04/05/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that: the patient had a fracture on a knee prosthesis in (b)(6) 2023 operated with an axsos femur plate.She fell at home and broke her axsos plate.The patient required a revision surgery with a new axsos femur plate and bone graft.".
 
Additional Manufacturer Narrative
The reported event could be confirmed since the device was returned for evaluation and matches the alleged failure.With available radiographs a formal medical opinion was sought: the x-rays confirm the indication.The patient had a periprosthetic fracture proximal from a total knee replacement.The fracture is a spiral fracture, typically cause by a rotational force fracturing the bone.There was comminution of the fracture and an anatomical reposition and fixation was performed.The fixation was done by a bridging technique, meaning no screws were placed in the plate in the fracture area, just screws proximally and distally of the fracture.The fracture zone was further stabilized with 6 cable grips.One of the fracture lines extended distally into the distal femoral condylar area.At three months postoperatively there is periosteal bone formation, however no full consolidation yet.Assessing the timeline, the chosen fixation method, and the breakage of the plate, i conclude that this plate fracture most likely resulted from the patient¿s fall.But with the available information no conclusive statement can be provided, because key clinical information (e.G., clinical status, exact symptoms, and range of motion of the patient, weight-bearing protocol assessment of the treating physician) is missing.The root causes of radiographic findings are often complex and multifactorial and cannot be determined scientifically without this decisive evidence.Due to these limitations, i am unable in such cases to provide definitive statements about the patient, the procedure and/or the device in relation to cause of the failure.¿ the received distal lateral femur plate axsos 3 for right femur was visually analyzed and we can see that the plate is broken into two fragments, after analyzing the broken surface of the distal and proximal end, and both the alternate sides right and left of broken surface.It can be stated that the breakage is a combination of fatigue and brittle in nature.The fatigue breakage is confirmed with shinny surface and fatigue line which are diminished with rubbing of two surface before complete breakage, rubbing can also be confirmed with edges of the plate as they are completely deformed out of shape.On the other end we can have mountain type surface of breakage which indicate towards a brittle fracture caused by sudden fall.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.In this relation following statement of the axsos 3 implants instructions for use can be mentioned: ¿the implant is intended for temporary bone fixation.In the event of a delay in bone consolidation, or if such consolidation does not take place, or if explantation is not carried out, complications may occur, for example fracture or loosening of the implant or instability of the implant system.Regular postoperative examinations (e.G.X-ray checks) are advisable.¿ [original statements] no indications of material, manufacturing or design related problems were found during the investigation.Based on the above investigation, the root cause can be attributed to patient-related factors.The component could not withstand the force applied by the patient over time, resulting in fatigue and ultimately breakage when the patient fell.If more information is provided, the case will be reassessed.
 
Event or Problem Description
It was reported that: "the patient had a fracture on a knee prosthesis in (b)(6) 2023 operated with an axsos femur plate.She fell at home and broke her axsos plate.The patient required a revision surgery with a new axsos femur plate and bone graft.".

Brand Name
DISTAL LATERAL FEMUR PLATE AXSOS 3 FOR RIGHT FEMUR 14 HOLE / L310MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19225062
Report Number0008031020-2024-00188
Device Sequence Number17873366
Product Code HRS
UDI-Device Identifier07613252579687
UDI-Public07613252579687
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K222381
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 08/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number627644
Device Lot NumberK70510
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/05/2024
Supplement Date Received by Manufacturer07/18/2024
Initial Report FDA Received Date05/01/2024
Supplement Report FDA Received Date08/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient SexFemale
Patient Weight70 KG